Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Flagstaff, AZ

May 12, 2018Apache County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 12, 2018, 2:27 PM MST for Apache County, Arizona. It took effect at May 13, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2018, 2:27 PM MST (21:27 UTC)
In effect from
May 13, 2018, 11:00 AM MST
Expired
May 13, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
638 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS85 KFGZ 122127
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
227 PM MST Sat May 12 2018

AZZ114-130530-
/O.NEW.KFGZ.FW.W.0015.180513T1800Z-180514T0200Z/
/O.CON.KFGZ.FW.W.0014.000000T0000Z-180513T0300Z/
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
227 PM MST Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING 
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE LITTLE
COLORADO RIVER VALLEY IN APACHE COUNTY...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE LITTLE COLORADO
RIVER VALLEY IN APACHE COUNTY...

The National Weather Service in Flagstaff has issued a new Red 
Flag Warning due to strong winds and low relative humidity, which 
is in effect from 11 AM to 7 PM MST Sunday.

* AFFECTED AREA...Little Colorado River Valley in Apache County.

* WINDS...Today, winds will be southwest 25 to 35 mph with gusts
  up to 45 mph. On Sunday, winds will be southwest around 20 mph
  with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will spread rapidly.

$$

AZZ109>113-116>118-139-140-130300-
/O.CON.KFGZ.FW.W.0014.000000T0000Z-180513T0300Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
227 PM MST Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR APACHE COUNTY, NAVAJO COUNTY, NORTHERN GILA COUNTY, AND
PORTIONS OF EASTERN COCONINO COUNTY DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY...

* AFFECTED AREA...Apache County, Navajo County, northern Gila
  County, and portions of eastern Coconino County through this 
  evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...10 to 18 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
4 follow-up statements
418 
WWUS85 KFGZ 130308
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
808 PM MST Sat May 12 2018

AZZ114-131115-
/O.EXP.KFGZ.FW.W.0014.000000T0000Z-180513T0300Z/
/O.CON.KFGZ.FW.W.0015.180513T1800Z-180514T0200Z/
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
808 PM MST Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
SUNDAY FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY...
...RED FLAG WARNING HAS EXPIRED FOR THE LITTLE COLORADO RIVER
VALLEY IN APACHE COUNTY...

* AFFECTED AREA...Little Colorado River Valley in Apache County.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ109>113-116>118-139-140-130415-
/O.EXP.KFGZ.FW.W.0014.000000T0000Z-180513T0300Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
808 PM MST Sat May 12 2018

...RED FLAG WARNING HAS EXPIRED...

Winds will continue to decrease through the night and Red Flag
conditions are no longer expected.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
292 
WWUS85 KFGZ 130417
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
917 PM MST Sat May 12 2018

AZZ114-131500-
/O.CON.KFGZ.FW.W.0015.180513T1800Z-180514T0200Z/
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
917 PM MST Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
SUNDAY FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY...

* AFFECTED AREA...Little Colorado River Valley in Apache County.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
269 
WWUS85 KFGZ 130926
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
226 AM MST Sun May 13 2018

AZZ114-131800-
/O.CON.KFGZ.FW.W.0015.180513T1800Z-180514T0200Z/
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
226 AM MST Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR THE LITTLE COLORADO RIVER VALLEY IN
APACHE COUNTY...

* AFFECTED AREA...Little Colorado River Valley in Apache County.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
385 
WWUS85 KFGZ 131800
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1100 AM MST Sun May 13 2018

AZZ114-140200-
/O.CON.KFGZ.FW.W.0015.000000T0000Z-180514T0200Z/
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
1100 AM MST Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY...

* AFFECTED AREA...Little Colorado River Valley in Apache County.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 12, 9:54 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, May 12, 9:54 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
954 AM MST Sat May 12 2018

.SYNOPSIS...A low pressure system over the Great Basin will bring
dry conditions to northern Arizona for several days. Gusty
southwest winds and dangerous fire weather conditions will
develop again today, with the worst of it across northeastern
Arizona. Cooler temperatures are anticipated this weekend, with
less wind and a slow warming trend developing early next week.

&&

.UPDATE...The mid and upper level low over northern NV/UT is
forecast to slowly fill but remain in that general vicinity
through Tuesday before finally sliding off to the northeast.
Forecasts for today are in good shape with no updates planned this
morning. Wind Advisory and Red Flag Warning conditions are already
developing this morning over eastern Arizona with winds below
these criteria from around Flagstaff westward. Moisture along a
cold front over NW Coconino County is producing an area of clouds,
but stability profiles for today look too stable for rain - maybe
just some virga for the Kaibab Plateau.

&&

.PREV DISCUSSION /318 AM MST/... Short term (Today through Tuesday
afternoon...

Forecast models are in good agreement for this period. The upper
low currently centered over Nevada will keep southwest flow aloft
across northern AZ through through at least Monday.

For today, windy and dry conditions will persist with dangerous
fire weather conditions continuing. The the fastest wind speeds
should be across Navajo and Apache counties. No changes were made
to todays Wind Advisory for these areas, with the expectation of
southwest wind from 20 to 35 mph with gusts to 50 mph raising
areas of blowing dust. Progs do show increasing mid level
moisture across the northwest portion of the state, and currently
depict well the fat band of cloud cover across southern Nevada.
Expect fair weather tonight with winds decreasing after sunset.

For Sunday, SW surface winds in the tolerable range (15-25 mph).
Mid level moisture should remain across northwest AZ and some
modest instability shows up during the afternoon. We will
continue the slight chance of high based tstorms across the Kaibab
Plateau. Elsewhere mostly sunny skies should prevail.

For your work week. The Great Basin low will weaken and move
northeastward. The result will be weaker pressure gradients and a
warmer air mass developing. Look for warming temperatures and dry
weather, with the usual afternoon spring breeziness.

&&

.AVIATION...For the 18Z package...Mainly VFR conditions will
continue over the next 24 hrs. The exception will be local MVFR
conditions in areas of blowing dust across northeast AZ and from
smoke in the vicinity of wildfires. Southwest sustained winds 15-25
kts gusting 30-40 kts through 02Z, then decreasing to 10-20 kts
overnight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Critical fire weather will continue across eastern
Arizona on Saturday, while lower temperatures will lead to slightly
increased humidity across central and western Arizona. Sunday will
feature lighter winds, but still breezy with near average
temperatures.

Monday through Wednesday...Dry weather will continue next week with
warming temperatures. Typical afternoon breezes can be expected
through the first half of the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 8 PM MST
this evening FOR AZZ109>114- 116>118-139-140.

Wind Advisory until 8 PM MST this evening FOR AZZ009>014-016-017-
039-040.

&&

PUBLIC...JJ/DL
AVIATION...MCT
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, May 12, 1:05 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
105 PM MST SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     NON-TSTM WND GST WINDOW ROCK AIRPORT     35.68N 109.05W
05/11/2018  M59 MPH          APACHE             AZ   ASOS

            ASOS STATION RQE, WINDOW ROCK AIRPORT.

&&

JJ
Local storm report, May 12, 1:06 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST SPRINGERVILLE MUNICIPAL 34.13N 109.31W
05/11/2018  M61 MPH          APACHE             AZ   AWOS

            AWOS STATION JTC, SPRINGERVILLE MUNICIPAL
            AIRPORT.

&&

JJ

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.